Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2009, 6:26 AM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 6:26 AM CDT (11:26 UTC)
- Expired
- May 5, 2009, 7:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:30 AM CDT | HAIL 1 | 5 W Ponca, NE | PEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 051126 SVRFSD NEC043-051-SDC127-051200- /O.NEW.KFSD.SV.W.0023.090505T1126Z-090505T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 626 AM CDT TUE MAY 5 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA CENTRAL DIXON COUNTY IN NORTHEAST NEBRASKA SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 AM CDT * AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF MARTINSBURG...OR 10 MILES WEST OF PONCA...AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PONCA...PONCA STATE PARK AROUND 640 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. && LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702 TIME...MOT...LOC 1127Z 264DEG 28KT 4257 9687 $$ JM
2 follow-up statements
000 WWUS53 KFSD 051143 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 643 AM CDT TUE MAY 5 2009 NEC043-051-SDC127-051200- /O.CON.KFSD.SV.W.0023.000000T0000Z-090505T1200Z/ DAKOTA NE-DIXON NE-UNION SD- 643 AM CDT TUE MAY 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR SOUTHEASTERN UNION...NORTHERN DIXON AND EXTREME NORTHWESTERN DAKOTA COUNTIES... AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PONCA...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702 TIME...MOT...LOC 1143Z 264DEG 28KT 4258 9670 $$
000 WWUS53 KFSD 051158 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 AM CDT TUE MAY 5 2009 NEC043-051-SDC127-051206- /O.EXP.KFSD.SV.W.0023.000000T0000Z-090505T1200Z/ DAKOTA NE-DIXON NE-UNION SD- 658 AM CDT TUE MAY 5 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...NORTHERN DIXON AND EXTREME NORTHWESTERN DAKOTA COUNTIES EXPIRES AT 700 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702 TIME...MOT...LOC 1156Z 264DEG 28KT 4259 9656 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:30 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 5, 4:30 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT TUE MAY 5 2009 .DISCUSSION... UNSETTLED PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES TRAVEL THROUGH A GENERALLY ZONAL UPPER LEVEL FLOW ACROSS THE REGION. 08Z WATER VAPOR IMAGE SHOWING UPPER LEVEL LOW SPINNING OVER NORTH DAKOTA THIS MORNING...WITH ATTENDANT SURFACE FEATURE IN THE FORM OF OCCLUDING LOW PRESSURE OVER THE NORTHERN PLAINS. LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WARM FRONTAL PORTION OF OCCLUSION ARE NOW EXITING OUR FAR EASTERN ZONES THIS MORNING...AND LOOKS TO BE QUIET FOR MUCH OF THE REMAINDER OF THE DAY. WITH CLOUDS DECREASING AND MIXING TO AROUND 800 MB TODAY...SHOULD BE ABLE TO GET INTO THE LOWER TO MID 70S OVER MOST OF THE CWA BY AFTERNOON. BY VERY LATE THIS AFTERNOON...COULD SEE ENOUGH LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO KICK OFF A FEW SCATTERED SHOWERS OR THUNDERSTORMS IN OUR FAR SOUTHEAST. FORCING IS NOT THAT GREAT HOWEVER...SO SOME UNCERTAINTY AS TO WHETHER ANYTHING WILL DEVELOP BEFORE 00Z THIS EVENING WHEN A WEAK MID LEVEL SHORTWAVE BEGINS TO MOVE OUT OF THE CENTRAL ROCKIES...INDUCING SOME PRETTY DECENT ISENTROPIC LIFT ACROSS THE AREA. AS FAR AS MODEL GUIDANCE USED IN THE FORECAST...STUCK CLOSER TO A NAM/ECMWF SOLUTION THROUGH THE SHORT TERM WITH BETTER CONSENSUS THAN THE GFS. TONIGHT...THE WAVE TRACKS ACROSS THE SOUTHERN PORTIONS OF OUR CWA...AND ALIGNED HIGHEST POPS ALONG BEST ISENTROPIC LIFT/THETA E RIDGING OVER OUR SOUTH THROUGH THE NIGHTTIME HOURS. PRETTY DECENT ELEVATED INSTABILITY WORKS INTO OUR AREA OVERNIGHT...WITH MID LEVEL CAPE OF VALUES OF 500 TO 700 J/KG AND LI/S AROUND -3 C...SO COULD SEE SOME SMALL HAIL WITH A FEW OF THE STORMS. WILL BE A MILD NIGHT WITH CLOUDS/PRECIPITATION IN A SOUTHERLY LOW LEVEL FLOW...YIELDING LOWS IN THE UPPER 40S TO LOWER 50S. ON WEDNESDAY...THE WAVE PUSHES TO OUR EAST...WITH ANY LINGERING PRECIPITATION ENDING OVER OUR SOUTHEAST IN THE MORNING. BEHIND THE WAVE...WINDS WILL TRANSITION TO NORTHWESTERLY DURING THE AFTERNOON AS A WEAK COLD FRONT PASSES THROUGH THE AREA. WINDS WILL PICK UP BEHIND THE FRONT...AND WITH DECENT MIXING HIGHS SHOULD GET UP INTO THE LOWER TO MID 70S ONCE AGAIN. THE WAVE TRAIN CONTINUES ON WEDNESDAY NIGHT INTO THURSDAY...AS ANOTHER WEAK SHORTWAVE TRACKS ACROSS OUR SOUTH. AT THIS POINT...CONFINED POPS TO SOUTH OF INTERSTATE 90 ON THURSDAY...BUT WITH INCREASING UNCERTAINTY FARTHER OUT...THIS COULD CHANGE. MODELS ARE IN FAIRLY DECENT AGREEMENT WITH A STRONGER WAVE TRACKING ACROSS THE NORTHERN PLAINS IN THE FRIDAY TIME FRAME...WITH A BETTER CHANCE OF SHOWERS/THUNDERSTORMS...PRIMARILY ACROSS OUR NORTH ON THAT DAY. AFTER ANOTHER WARM DAY ON THURSDAY...LOOKS LIKE A COOL DOWN ON FRIDAY WITH TEMPERATURES DROPPING BACK TO JUST SLIGHTLY BELOW NORMAL. /JM && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH 12Z WEDNESDAY. EXPECT DRY WEATHER FOR MUCH OF THE DAYLIGHT HOURS...WITH A CHANCE OF SHRA/TSRA RETURNING AREAS SOUTH OF I-90...INCLUDING KSUX TAF LOCATION AFTER 22Z...AS ANOTHER UPPER LEVEL WAVE INTERACTS WITH LOW LEVEL WARM FRONT. LOCALIZED MVFR CIGS AND MVFR-IFR VSBYS IN RA POSSIBLE WITH THE TSRA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 4, 4:16 PM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 416 PM CDT MON MAY 04 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 416 PM CDT MON MAY 04 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA OVERNIGHT. AN ISOLATED STORM OR TWO COULD BECOME SEVERE ALONG AND WEST OF INTERSTATE 29 THIS EVENING. THE MAIN THREAT WOULD BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT. AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY AFTERNOON. THE BEST CHANCE OF STORMS WILL BE OVER NORTHWEST IOWA AND NEAR THE MISSOURI RIVER IN SOUTHEAST SOUTH DAKOTA. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.